Alert archive / New York / Flash Flood Warnings in 1998
Flash Flood Warning 3, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jan 8, 1998, 12:45 PM EST for Oneida County, New York. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 1998, 12:45 PM EST (17:45 UTC)
- Expired
- Jan 8, 1998, 5:45 PM EST
- In force
- 5 hr
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Oneida County, NY
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 387 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 735 m²/s²
- 0-3 km storm-relative helicity
- 888 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBGM 081747 FFWBGM NYC065-082245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 1245 PM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 545 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION...... IN CENTRAL NEW YORK ...ONEIDA COUNTY WIDESPREAD SMALL STREAM AND POOR DRAINAGE AREA FLOODING IS OCCURRING THROUGHOUT THE COUNTY. STATE POLICE AND EMERGENCY MANAGEMENT PERSONNEL REPORT NUMEROUS ROAD CLOSURES IN THE TOWNS OF ORISKANY...KIRKLAND...AND BOONVILLE. NATIONAL WEATHER SERVICE RADAR SHOWS A LARGE AREA OF RAIN MOVING INTO THIS REGION AS WELL...WHICH MAY TEND TO AGGRAVATE EXISTING PROBLEMS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 9:32 AM EST, 3 hours 13 minutes earlier.
Area forecast discussion, Jan 8, 9:32 AM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
932 AM EST THU JAN 8 1998
MODELS NOT HELPING AT ALL WITH SOUTHWARD EXTENT OF COLD AIR. NO MESO
MODELS AVAILABLE FROM ERH. MORNING UPDATE WILL BE BASED ON MESO
ANALYSIS.
IMPRESSIVE TEMPERATURE GRADIENT ACROSS NY/PA...WITH FRONT ROUGHLY FROM
ILION SW TO CORTLAND...WAVERLY...AND FKL. 20-30 MILES STATION
SEPARATION ACROSS FRONT YIELDING TEMPS ANYWHERE FROM NEAR 60 SOUTH OF
THE FRONT TO THE MIDDLE 30S NORTH. 14Z SFC MTR/AWOS ANAL SHOWS MSV UP
TO 50 DEGREES...NORWICH AT 53...CANTON/PA 62...ELMIRA AND CORTLAND AT
37. PROPER POSITIONING OF FRONT TODAY IS PARAMOUNT TO THE FORECAST. HOW
WILL THE FRONT MOVE?
THE MAJOR PLAYERS ARE A COLD HIGH PRESSURE OVER JAMES BAY AND A
STRENGTHENING LOW OVER SOUTHERN INDIANA. THE HIGH PRESSURE SYSTEM
SHOULD MOVE VERY LITTLE NEXT 12 HOURS...WHILE THE ETA PULLS LOW
PRESSURE NORTH TOWARD LAKE MICHIGAN. THIS IS CONFIRMED BY SFC PRES
FALLS TO NORTH OF LOW. THE RESULT OF THIS WOULD BE TO TIGHTEN THE
PRESSURE GRADIENT OVER WESTERN NY / NW PA AND STRENGTHEN THE COLD
NORTHEASTERLY FLOW OVER THIS REGION. ALSO 850 MB DEPICTS LLJ OVER
PUNCHING NE INTO E NY. THIS TOO SUGGESTS FRONT TO RETREAT NORTH TO THE
EAST AND HOLD STEADY OR SLUMP FURTHER OVER W NY.
THUS EXPECT THE FRONT NE TO SW POSITION TO BECOME MORE AMPLIFIED. ZONES
MAY BE QUITE FRAGMENTED FOR TEMP RANGES ONCE I FIRE UP WISE II.
REGARDING FREEZING PRECIP POTENTIAL...GIVEN WARM TEMPS PAST FEW DAYS
AND LACK OF FREEZING PCP ON CURREST SFC MAP DESPITE TEMPS IN LOW
30S...WOULD NOT CONSIDER FREEZING PCP TO BE A PROBLEM OVER C SO TIER.
.BGM...RVR FLD WARNING FOR SUSQUEHANNA RVR BASIN IN NY/NE PA
RVR FLD WARNING FOR CHEMUNG RVR BASIN AND NE PA EXCPET PIKE PA.
FLD WATCH IN EFFECT FOR ALL OF CENTRAL NY / NE PA
PADAVONAThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 1:05 AM EST | Flash Flood Warning | BGM | Schuyler, Steuben, Yates | 7 hr |
| Jan 8, 1:05 AM EST | Flash Flood Warning | BGM | Chemung | 7 hr |
| Jan 8, 4:00 PM EST | Flash Flood Warning | BGM | Broome, Chemung, Tioga | 4 hr |
| Jan 8, 4:00 PM EST | Flash Flood Warning | BGM | Steuben | 4 hr |
| Jan 8, 4:59 PM EST | Flash Flood Warning | BGM | Oneida | 5 hr |
| Jan 8, 4:59 PM EST | Flash Flood Warning | BGM | Cayuga, Cortland, Madison, Onondaga | 5 hr |
| Jan 8, 4:59 PM EST | Flash Flood Warning | BGM | Chenango | 5 hr |
| Jan 8, 4:59 PM EST | Flash Flood Warning | BGM | Schuyler, Seneca, Tompkins, Yates | 5 hr |
Nearby
Flash Flood Warnings in New York, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.